Nebraska, 2009

Hail and Damaging Winds in Nebraska, July 22, 2009

July 22, 2009 · NWS GID · 19 events in 11 counties and zones

A weak upper level wave moving across the plains was enough to spark the development of scattered thunderstorms across portions of south central Nebraska. Modest instability and shear allowed for some thunderstorms to become strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
$4.1 million
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A weak upper level wave moving across the plains was enough to spark the development of scattered thunderstorms across portions of south central Nebraska. Modest instability and shear allowed for some thunderstorms to become strong to severe. The most impact was felt across portions of Buffalo, Kearney, and Phelps Counties, where 60 to 80 mph winds and hail to the size of quarters were reported. Numerous reports of damage came in from the Odessa area, where pivots were overturned, vehicles were blown off of the interstate, and the roof and garage of a home sustained damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 22, 11:17 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 22, 11:17 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1217 PM CDT WED JUL 22 2009

.AVIATION...18Z TAF. THUNDERSTORMS ONGOING TO THE WEST AND
NORTHWEST OF KGRI THE PAST 6 HOURS. STORM MOVEMENT TO THE SOUTHEAST
SO FAR HAS KEPT THESE WELL WEST OF THE KGRI TERMINAL. ADDITIONAL
STORMS MAY INITIATE THIS AFTERNOON INTO THE LATE EVENING ALONG A
WEAK SURFACE BOUNDARY OVER CENTRAL NEB OR THEY MAY FORM FURTHER
WEST AND DRIFT IN LATE EVENING. WILL GO WITH A VC IN THE FORECAST
AS COVERAGE IS UNCERTAIN. WINDS SHOULD BECOME VARIABLE BY MID
AFTERNOON AND CONTINUE WITH THAT TREND INTO THE EVENING.

&&

PREV DISCUSSION... /ISSUED 317 AM CDT WED JUL 22 2009/

DISCUSSION...BEEN A VERY QUIET NIGHT ACROSS THE CWA...WITH UPPER
AIR AND SATELLITE DATA SHOWING CONTINUED NORTHWESTERLY FLOW OVER
THE CENTRAL PLAINS AS THE RIDGE AXIS LIES THROUGH THE ROCKIES AND
THE TROUGH AXIS SETS NEAR THE MISS RIVER VALLEY. NOT A LOT OF
CHANGES WITH THE SURFACE PATTERN ACROSS THE REGION...WITH WEAK
HIGH PRESSURE THE MAIN FEATURE...CURRENTLY CENTERED OVER WESTERN
KANSAS. THIS HAS LEFT THE CWA WITH MOSTLY CLEAR SKIES AND
LIGHT/VARIABLE WINDS...AND CURRENT TEMPS IN THE MID 50S TO LOWER
60S.

LOOKING TO THE REST OF TODAY...CHANCES FOR SHOWERS AND THUNDERSTORMS
MAKE A RETURN.  MODELS IN GOOD AGREEMENT SHOWING THE SFC HIGH
PRESSURE SHIFTING OFF TO THE EAST DURING THE DAYTIME HOURS...AS
LOWER PRESSURE DEVELOPS OVER THE HIGH PLAINS.  INTO THE AFTERNOON
HOURS...MODELS CONTINUE TO SHOW A WEAK SFC BOUNDARY SETTING UP
ACROSS PORTIONS OF NEBRASKA...BUT SLIGHT DIFFERENCES REMAIN WITH
THE EXACT LOCATION OF THIS FEATURE. WHILE THERE ARE NO SIGNIFICANT
MID/UPPER LEVEL FEATURES EXPECTED TO MOVE THROUGH...WEAK SUBTLE
WAVES MOVING THROUGH THE MAIN FLOW LOOK TO PROVIDE SOME ADDITIONAL
LIFT ALONG/NEAR THIS SFC FEATURE. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON...ESP IN WESTERN AREAS...AS SFC
HEATING AND EXPECTED DEW POINTS IN MID 50S/NEAR 60 LEAD TO AREAS
OF MODEST INSTABILITY...ALONG WITH MODELS SHOWING DECENT DEEP
LAYER SHEAR. WITH THIS...A FEW THUNDERSTORMS COULD BE ON THE
STRONG TO SEVERE SIDE...BUT NOT EXPECTING ANYTHING WIDESPREAD. DID
UP POPS A BIT FOR THIS AFTERNOON...BUT DIDNT GO TOO HIGH...AS
STILL NOT OVERLY CONFIDENT IN THE EXACT PLACEMENT OF THE WEAK SFC
FEATURE THIS AFTERNOON. KEPT POPS GOING INTO THE EVENING AND
OVERNIGHT HOURS...AS THE NOSE OF A APPROX 30 KT SOUTHWESTERLY LOW
LEVEL JET SITS ACROSS SOUTHWESTERN PORTIONS OF THE CWA...AND
EXPECT ACTION TO REALLY BE WINDING DOWN AFTER MIDNIGHT.

INTO THURSDAY...ONLY MADE SMALL ADJUSTMENTS.  NO SIGNIFICANT CHANGES
IN THE UPPER LEVEL PATTERN WHICH REMAINS NORTHWESTERLY ACROSS THE
CENTRAL PLAINS.  AT THE SFC...LOW PRESSURE REMAINS OVER THE HIGH
PLAINS WITH SOUTHERLY FLOW THROUGH THE CWA.  MODELS VARY ON THE
PLACEMENT OF THE SFC BOUNDARY...SOME NORTHWEST OF THE CWA AND
KEEPING ANY CONVECTION CONFINED TO THE HIGH PLAINS...SOME IN CLOSER
PROXIMITY AND TRY TO HINT AT SOME LIGHT QPF DEVELOPING DURING THE
AFTERNOON HOURS.  AT THIS POINT...WILL SIDE WITH SOLUTIONS KEEPING
ANY PRECIP OUT OF THE CWA AND KEEP FORECAST DRY.  CONFIDENCE REMAINS
LOW AS WE GET INTO THURSDAY NIGHT...AS A STOUT UPPER LEVEL LOW
PRESSURE SYSTEM SHIFTS SOUTH THROUGH CANADA. MODELS SHOW A WEAK
DISTURBANCE EJECTED OUT AHEAD OF THE MAIN SYSTEM...WHICH THEN
SHIFTS SOUTHEAST THROUGH THE REGION. KEPT POPS GOING DURING THE
EVENING/OVERNIGHT HOURS...THOUGH MODELS DIFFER ON THE TIMING AND
THE LOCATION OF QPF.

THIS UPPER LEVEL SYSTEM CONTINUES TO SHIFT SOUTHEAST INTO THE GREAT
LAKES REGION DURING THE DAYTIME/EVENING HOURS ON FRIDAY...WITH
CHANCES FOR PRECIPITATION CONTINUING AS A TROUGH PUSHES THROUGH
THE REGION. AN ASSOCIATED SFC COLD FRONT GETS PUSHED SOUTH
THROUGH THE CWA AS THE MAIN UPPER LEVEL SYSTEM MOVES SE...AND
WHILE THIS FRONTAL PASSAGE HAS BEEN A CONSISTENT FEATURE IN MODEL
OUTPUT...SLIGHT DIFFERENCES WITH THE TIMING REMAIN. FORECAST CALLS
FOR THE MAIN PUSH TO COME DURING THE MID/LATE AFTERNOON
HOURS...WITH IT BEING SOUTH OF THE CWA BY 00Z SATURDAY. WHILE
THERE MAY BE A BIT OF LINGERING PRECIPITATION DURING THE EARLY
EVENING ACROSS THE SOUTH...EXPECT THINGS TO BE DRY BY MIDNIGHT.

AS FAR AS TEMPERATURES GO TODAY THROUGH FRIDAY...EXPECT GRADUAL
WARMING AHEAD OF FRIDAYS FRONTAL PASSAGE...WITH HIGHS TODAY IN THE
MID/UPPER 80S INCREASING TO THE UPPER 80S NORTH/MID 90S SOUTH FOR
FRIDAY.

NO CHANGES MADE TO THIS WEEKEND AND BEYOND...WITH DRY FORECAST AND
SLIGHTLY COOLER TEMPERATURES FOR THIS WEEKEND /80S/ AND ADDITIONAL
PRECIPITATION CHANCES TOWARDS THE MIDDLE PART OF THE WORK WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 22, 1:25 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
225 PM CDT WED JUL 22 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
225 PM CDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS HAD DEVELOPED AND MOVED INTO THE AREA FROM THE WEST
AND ARE EXPECTED TO CONTINUE THROUGH THE REMAINDER OF THE
AFTERNOON AND INTO THE EVENING. SOME OF THESE STORMS MAY BECOME
SEVERE WITH THE BEST CHANCE MAINLY WEST OF A PLEASANTON...TO
WILCOX...TO ALMA NEBRASKA...TO PRAIRIE VIEW KANSAS LINE. HOWEVER
OF FEW OF THE STORMS EAST OF THIS LINE MAY ALSO BECOME SEVERE. THE
PRIMARY HAZARD WITH THESE THUNDERSTORMS WOULD BE HAIL TO THE SIZE
OF QUARTERS AND DAMAGING WINDS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ADDITIONAL CHANCES FOR THUNDERSTORMS COME TO THE OUTLOOK AREA
THURSDAY NIGHT THROUGH FRIDAY NIGHT...AND AGAIN MONDAY NIGHT INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT WEST OF A LINE
FROM PLEASANTON...TO WILCOX...TO ALMA NEBRASKA...TO PRAIRIE VIEW
KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

EWALD

In the hours before

Special weather statement, Jul 22, 1:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
218 PM CDT WED JUL 22 2009

NEZ061-073-074-221945-
BUFFALO-KEARNEY-PHELPS-
218 PM CDT WED JUL 22 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHWESTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA

AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELM CREEK...OR 13 MILES WEST OF KEARNEY...
AND MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  ODESSA...
  AXTELL...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 256 AND 272.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4080 9926 4057 9896 4042 9916 4067 9941
      4069 9941 4069 9942 4071 9942
TIME...MOT...LOC 1918Z 312DEG 22KT 4072 9933

EWALD

The radar

The Grand Island radar (KUEX), 87 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Buffalo

When
July 22, 1:30 PM CST to 1:40 PM CST
Where
Buffalo County, 2.27 mi E of Elm Creek to 2.19 mi SW of Odessa
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Crop damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.722, -99.327

Winds estimated at 80 mph caused damage near the town of Odessa. Reports included center pivots being tipped over, roof and garage damage to a home, widespread tree limbs down, and automobiles being blown off Interstate 80. Accompanying these winds was hail up to the size of quarters, which combined with the winds caused widespread minor to significant crop damage across the area.

Thunderstorm Wind, Phelps

When
July 22, 1:37 PM CST to 1:45 PM CST
Where
Phelps County, 14.15 mi N of Funk to 10.36 mi N of Funk
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Crop damage
$1.0 million
Reported by
Public
Coordinates
40.674, -99.274

Winds estimated at 80 mph were accompanied by hail up the size of quarters, causing minor to significant crop damage across the area.

Thunderstorm Wind, Phelps

When
July 22, 2:00 PM CST to 2:05 PM CST
Where
Phelps County, 5.75 mi NNE of Funk to 4.12 mi ENE of Funk
Measured
52 kt (60 mph) estimated gust
Crop damage
$500,000
Reported by
Public
Coordinates
40.550, -99.220

Winds estimated at 60 mph were accompanied by hail up to the size of quarters, causing minor to significant crop damage across the area.

Thunderstorm Wind, Kearney

When
July 22, 2:05 PM CST to 2:10 PM CST
Where
Kearney County, 3.29 mi WNW of Axtell to 3.23 mi WSW of Keene
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$500,000
Reported by
Public
Coordinates
40.496, -99.179

Winds estimated at 60 mph were accompanied by hail up to the size of quarters, causing minor to significant crop damage across the area.

Hail, Dawson

When
July 22, 2:10 PM CST to 2:16 PM CST
Where
Dawson County, 0.52 mi W of Gothenburg to 2.94 mi NE of Gothenburg Arpt
Measured
1.25 in hail
Property damage
$25,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
40.930, -100.160

Thunderstorm Wind, Franklin

When
July 22, 2:15 PM CST
Where
Franklin County, 1.26 mi WNW of Hildreth
Measured
52 kt (60 mph) estimated gust
Crop damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
40.340, -99.050

Wind gusts estimated at 60 mph.

Hail, Dawson

When
July 22, 2:25 PM CST to 2:40 PM CST
Where
Dawson County, 0.87 mi NE of Gothenburg Arpt to 6.24 mi S of Willow Is
Measured
1.25 in hail
Property damage
$20,000
Crop damage
$150,000
Reported by
Public
Coordinates
40.930, -100.120

Hail, Dawson

When
July 22, 3:34 PM CST
Where
Dawson County, 3.18 mi NNE of Farnam
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$150,000
Reported by
Public
Coordinates
40.720, -100.200

Accompanied by strong winds, knocking down tree branches and removing a few shingles from a home.

Hail, Harlan

When
July 22, 3:45 PM CST
Where
Harlan County, 2.14 mi NNW of Huntley
Measured
0.75 in hail
Reported by
Public
Coordinates
40.250, -99.290

Hail, Greeley

When
July 22, 3:45 PM CST
Where
Greeley County, 8.91 mi NNE of Belfast
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
41.740, -98.530

Hail, Harlan

When
July 22, 3:55 PM CST
Where
Harlan County, 0.87 mi SW of Huntley
Measured
0.75 in hail
Reported by
Public
Coordinates
40.210, -99.290

Hail, Greeley

When
July 22, 4:24 PM CST
Where
Greeley County, 5.18 mi NW of Horace
Measured
0.88 in hail
Reported by
Public
Coordinates
41.610, -98.740

Hail, Polk

When
July 22, 4:30 PM CST
Where
Polk County, 0.69 mi N of Shelby
Measured
0.88 in hail
Reported by
Public
Coordinates
41.210, -97.430

Hail, Furnas

When
July 22, 4:50 PM CST
Where
Furnas County, 0.69 mi N of Arapahoe
Measured
1 in hail
Property damage
$10,000
Crop damage
$50,000
Reported by
Public
Coordinates
40.310, -99.900

Hail, Valley

When
July 22, 4:52 PM CST
Where
Valley County, Ord
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
41.600, -98.930

Hail, Adams

When
July 22, 5:07 PM CST
Where
Adams County, 1.26 mi ENE of Kenesaw
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
40.640, -98.630

Hail, Furnas

When
July 22, 5:15 PM CST to 5:16 PM CST
Where
Furnas County, 5.47 mi WSW of Precept to 1.26 mi WNW of Precept
Measured
1 in hail
Reported by
Public
Coordinates
40.050, -99.830

Hail, Adams

When
July 22, 5:20 PM CST to 5:27 PM CST
Where
Adams County, 2.21 mi WSW of (Hsi)hastings Arpt to 0.87 mi NW of Hastings
Measured
1.75 in hail
Property damage
$60,000
Crop damage
$250,000
Reported by
NWS Employee
Coordinates
40.590, -98.470

Hail, Adams

When
July 22, 5:29 PM CST to 5:30 PM CST
Where
Adams County, 0.87 mi NW of Hastings
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.590, -98.390

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187405, 187406, 187407, 187408, 187238, 187425, 187243, 187249, 187250, 187251, 187252, 187253, 187254, 187255, 187257, 187258, 187259, 187261, 187263.